MAUDE Adverse Event Report: TERUMO BCT RIKA; RIKA PLASMA SEPARATION SET

TERUMO BCT RIKA; RIKA PLASMA SEPARATION SET
Catalog Number 6212001
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Loss of consciousness (2418); Confusion/ Disorientation (2553)
Date of Event 08/24/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that during a plasma collection procedure the donor began feeling ill when the needle was removed after an unsuccessful re-stick.The run was put in rinseback due to the unsuccessful restick and fluid not flowing.The rinseback was ended due to the donor developing a hematoma.The patient became confused, disoriented and lost conscious.The donation was stopped at that time and ems was called and the patient was taken to the hospital.Per customer "the donor was discharged at some point but died on (b)(6) 2025, days after being released from the hospital".The customer did not suspect the device caused or contributed to the death but cause of death was listed as unknown.Patient state at the donation was normal and passed the vital screening.Donation id: (b)(6) the collection set is not available for return because it was discarded by the customer.This report is being filed due to patient death, although per current information there is no detectable malfunction with the terumo bct device or allegation of a malfunction.
 
Additional Manufacturer Narrative
Investigation: disposable history was reviewed for separation set lot number: 2506061161, and bottle lot number: 2507111001.No recall has been issued for either of these lot numbers.A service technician check out the device at the customer site.A general inspection of the device's exterior was completed.No physical damage was observed on any of the modules, including the centrifuge chamber system.All auto tests and a fluid test were performed to verify device functionality successfully.Upon powering on the device, no alarms were observed.The device is operating as intended.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a plasma collection procedure the donor began feeling ill when the needle was removed after an unsuccessful re-stick.The run was put in rinseback due to the unsuccessful restick and fluid not flowing.The rinseback was ended due to the donor developing a hematoma.The patient became confused, disoriented and lost conscious.The donation was stopped at that time and ems was called and the patient was taken to the hospital.Per customer "the donor was discharged at some point, but died on (b)(6) 2025, days after being released from the hospital".The customer did no suspect the device caused or contributed to the death but cause of death was listed as unknown.Patient state at the donation was normal and passed the vital screening.The donor¿s death occurred more than 72 hours after the donation.Donation id: (b)(4).The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a5, a6, b5, h6 and h11 and corrected information in h1.Investigation: disposable history was reviewed for separation set lot number 2506061161, and bottle lot number 2507111001.No recall has been issued for either of these lot numbers.The device serial number history report indicates no further related issues have been reported for this device.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A service technician check out the device at the customer site.A general inspection of the device's exterior was completed.No physical damage was observed on any of the modules, including the centrifuge chamber system.All autotests and a fluid test were performed to verify device functionality successfully.Upon powering on the device, no alarms were observed.The device is operating as intended.The run data file (rdf) was analyzed for this event.The signals in the log file indicate that over the 54-minute procedure, there were multiple access pressure alarms which are common indicators of continued access and flow issues.The ac fluid detector, donor line fluid detector, line sensor, return cps, and draw cps signals were analyzed, and nothing anomalous was found the reported adverse events are common side effects of apheresis donations.According to aabb technical manual 16th edition, adverse reactions seen at the time of donation or those reported later average about 3.5% of donations.Reactions that need medical care after the donor has left the donation site are seen in 1 in 3400 donors.Vasovagal reaction complex includes dizziness, sweating, nausea, vomiting, weakness, apprehension, pallor, hypotension, and bradycardia.In severe cases, syncope and convulsions may be observed.The pulse rate is often low during vasovagal reactions while the rate is often high during volume depletion.Some donors with severe reactions or those with prolonged recovery times may need short-term observation, intravenous fluid administration in the emergency room, or both.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a plasma collection procedure the donor began feeling ill when the needle was removed after an unsuccessful re-stick.The run was put in rinseback due to the unsuccessful restick and fluid not flowing.The rinseback was ended due to the donor developing a hematoma.The patient became confused, disoriented and lost conscious.The donation was stopped at that time and ems was called and the patient was taken to the hospital.It is unknown what, if any, medical intervention occurred at the hospital.Per customer "the donor was discharged at some point but died on (b)(6) 2025, days after being released from the hospital".The customer did not suspect the device caused or contributed to the death but cause of death was listed as unknown.Patient state at the donation was normal and passed the vital screening.The donor¿s death occurred more than 72 hours after the donation.Donation id: (b)(6) the collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide updated information in h.11.Investigation: disposable history was reviewed for separation set lot number 2506061161, and bottle lot number 2507111001.No recall and no reports for similar issues has been issued for either of these lot numbers.The device serial number history report indicates no further related issues have been reported for this device.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A service technician check out the device at the customer site.A general inspection of the device's exterior was completed.No physical damage was observed on any of the modules, including the centrifuge chamber system.All autotests and a fluid test were performed to verify device functionality successfully.Upon powering on the device, no alarms were observed.The device is operating as intended.The run data file (rdf) was analyzed for this event.The signals in the log file indicate that over the 54-minute procedure, there were multiple access pressure alarms which are common indicators of continued access and flow issues.The ac fluid detector, donor line fluid detector, line sensor, return cps, and draw cps signals were analyzed, and nothing anomalous was found updated investigation: the reported adverse events are common side effects of apheresis donations.According to aabb technical manual 21st edition, adverse reactions can occur at the time of donation or after the donor has left the donation site.Reactions that needed medical care after the donor left the donation site occurred in roughly 3 in 10,000 donations.Vasovagal reactions (also referred to as prefaint or presyncope) include dizziness, sweating, nausea, vomiting, weakness, apprehension, pallor, hypotension, and bradycardia.The reaction might progress to syncope (loss of consciousness); convulsions and loss of bladder and bowel function might also occur.Vasovagal reactions are distinguished by a low pulse rate, whereas reactions related to volume depletion are associated with an increased pulse rate.Some donors with severe reactions or those with prolonged recovery times may need short-term observation, intravenous fluid administration in the emergency room.Root cause: a root cause assessment was performed for vasovagal reaction of this complaint.A specific root cause for the reported reaction could not be determined.Vasovagal reactions are common side effects of apheresis donations.They are typically caused by fluid shift, blood loss, length of the procedure, donor's sensitivity to the procedure and/or hemodynamic stress of the procedure.A root cause assessment was performed for hematoma of this complaint.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below:* poor phlebotomy technique causing the needle to unintentionally enter the tissue surrounding the blood vessel* dislodgement of the needle from the vein due to arm movement, a poorly secured needle, or an inadequate choice of venous site to puncture.
 
Event or Problem Description
The customer reported that during a plasma collection procedure the donor began feeling ill when the needle was removed after an unsuccessful re-stick.The run was put in rinseback due to the unsuccessful re-stick and fluid not flowing.The rinseback was ended due to the donor developing a hematoma.The patient became confused, disoriented and lost conscious.The donation was stopped at that time and ems was called and the patient was taken to the hospital.Per customer "the donor was discharged at some point, but died on (b)(6) 2025, days after being released from the hospital".The customer did no suspect the device caused or contributed to the death but cause of death was listed as unknown.Patient state at the donation was normal and passed the vital screening.Donation id: (b)(6) the collection set is not available for return because it was discarded by the customer.This report is being filed due to patient death, although per current information there is no detectable malfunction with the terumo bct device or allegation of a malfunction.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: disposable history was reviewed for separation set lot number 2506061161, and bottle lot number 2507111001.No recall has been issued for either of these lot numbers.A service technician check out the device at the customer site.A general inspection of the device's exterior was completed.No physical damage was observed on any of the modules, including the centrifuge chamber system.All autotests and a fluid test were performed to verify device functionality successfully.Upon powering on the device, no alarms were observed.The device is operating as intended.The run data file (rdf) was analyzed for this event.The signals in the log file indicate that over the 54-minute procedure, there were multiple access pressure alarms which are common indicators of continued access and flow issues.The ac fluid detector, donor line fluid detector, line sensor, return cps, and draw cps signals were analyzed, and nothing anomalous was found investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, d.4, h.6 and h.11.Investigation: disposable history was reviewed for separation set lot number 2506061161, and bottle lot number 2507111001.No recall and no reports for similar issues has been issued for either of these lot numbers.The device serial number history report indicates no further related issues have been reported for this device.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A service technician check out the device at the customer site.A general inspection of the device's exterior was completed.No physical damage was observed on any of the modules, including the centrifuge chamber system.All autotests and a fluid test were performed to verify device functionality successfully.Upon powering on the device, no alarms were observed.The device is operating as intended.The run data file (rdf) was analyzed for this event.The signals in the log file indicate that over the 54-minute procedure, there were multiple access pressure alarms which are common indicators of continued access and flow issues.The ac fluid detector, donor line fluid detector, line sensor, return cps, and draw cps signals were analyzed, and nothing anomalous was found the reported adverse events are common side effects of apheresis donations.According to aabb technical manual 16th edition, adverse reactions seen at the time of donation or those reported later average about 3.5% of donations.Reactions that need medical care after the donor has left the donation site are seen in 1 in 3400 donors.Vasovagal reaction complex includes dizziness, sweating, nausea, vomiting, weakness, apprehension, pallor, hypotension, and bradycardia.In severe cases, syncope and convulsions may be observed.The pulse rate is often low during vasovagal reactions while the rate is often high during volume depletion.Some donors with severe reactions or those with prolonged recovery times may need short-term observation, intravenous fluid administration in the emergency room, or both.Root cause: a root cause assessment was performed for vasovagal reaction of this complaint.A specific root cause for the reported reaction could not be determined.Vasovagal reactions are common side effects of apheresis donations.They are typically caused by fluid shift, blood loss, length of the procedure, donor's sensitivity to the procedure and/or hemodynamic stress of the procedure.A root cause assessment was performed for hematoma of this complaint.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: poor phlebotomy technique causing the needle to unintentionally enter the tissue surrounding the blood vessel dislodgement of the needle from the vein due to arm movement, a poorly secured needle, or an inadequate choice of venous site to puncture.
 
Event or Problem Description

Brand Name
RIKA
Common Device Name
RIKA PLASMA SEPARATION SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key23426905
Report Number1722028-2025-00239
Device Sequence Number8242236
Product Code GKT
UDI-Device Identifier05020583212008
UDI-Public05020583212008
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
BK241097
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number6212001
Device Lot Number2506061161
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/07/2025
Supplement Date Received by Manufacturer12/12/2025
12/19/2025
01/13/2026
01/27/2026
Initial Report FDA Received Date10/30/2025
Supplement Report FDA Received Date12/15/2025
01/07/2026
01/20/2026
01/28/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/06/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient Age62 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American